Garden State Gynecology

Should I continue taking the birth control pill?

Should I go off the Pill?

The IUD is rising in popularity and nearly one in three women is now discontinuing her use of the birth control pill. For some women, the pill has many from side effects. As more and more women consider going off oral contraception for reasons other than conception, there is growing interest in learning what to expect during the transition. This transition we refer to is your pre-pill hormones.

While the actual synthetic estrogen and progestin from hormonal birth control will be out of your system in just a day or two, it could take significantly longer for your body to return to its natural balance. For some women it can take a full year before their hormones are operating, in what they consider a normal way. While your hormones may be off, your fertility will not be.

Just as you can expect certain changes when you go on the Pill — such as slight weight gain or loss, changes in mood or libido, decreased acne and lighter periods — there are also some changes you might experience when you stop taking it.

Many women find that PMS symptoms recur; others find that their mood is better off the synthetic hormones. Menses may become heavier and more painful, especially if estrogen dominance is present. Acne may increase as testosterone levels rise. Along with the bad, there is some good, many women also report experiencing an improved libido after going off the Pill — especially if they found that the medication had a negative effect on their sex drives.

But just as women react differently to going on the Pill, they also react differently to going off the Pill. A woman’s unique individual hormone profile, as well as the hormone dosage in the Pill that she was taking will determine which, if any, of these side effects she experiences.

Most women should expect ovulation to return within a few days and their period to return within four to 12 weeks, although periods could be irregular for quite a while longer. If you haven’t gotten your period three months after stopping the Pill, experts recommend talking to your doctor to rule out any other potential causes.

Today there are many options available for women to consider, talk to your doctor for the benefits, risks and side effects of each.